MAUDE Adverse Event Report: SMITH & NEPHEW, INC. GNS II C/R FEM SIZE 5 LEFT; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL

SMITH & NEPHEW, INC. GNS II C/R FEM SIZE 5 LEFT; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Catalog Number 71420008
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Damage to Ligament(s) (1952); Deformity/ Disfigurement (2360); Joint Dislocation (2374); Inadequate Osseointegration (2646)
Date of Event 01/09/2026
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after a left tkr surgery performed approximately 2 years ago, the patient experienced a catastrophic failure of the medial collateral ligament.This adverse event was treated by revision surgery on (b)(6) 2026, during which a hinged prosthesis was required.As a result, the gns ii c/r fem size 5 left and gns ii cmt tib size 4 left were removed.Current health status of patient is unknown.
 
Additional Manufacturer Narrative
H11: internal complaint reference: (b)(4).H3, h6: this complaint was opened by smith+nephew to document a patient complication reported that includes reference to the use of a smith+nephew product without evidence about a specific product problem.The reported complication relates to known inherent procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to confirm a relationship between the reported event and the device or identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are submitting this report in accordance with applicable regulations.If additional investigative findings or information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Additional Manufacturer Narrative
H11: internal complaint reference: (b)(4).Additional information on: corrected data on: h6 (clinical code).
 
Additional Manufacturer Narrative
H3, h6: the devices were not returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that, the electronic left lateral x-ray appears to show an accentuated valgus-aligned left knee with widening of the medial joint compartment, radiolucency between the left tibial component cement mantle/bone interface and radiolucency underneath the femoral component and around the stem.Additionally, the anterior/posterior image appears to show tibial baseplate overhang, medially.Dated, interval and/or comparison imaging was not provided.Of note, the articulating insert appears to be on the thicker side with incongruent polyethylene articulating space on anterior/posterior image.Micro/macro-motion of components would contribute to joint instability and place excessive stress on the medial collateral ligament (mcl).The date of onset of any signs/symptoms, patient comorbidities, or potential trauma was not provided, and the current patient health status is unknown.Based on the radiolucencies noted in the provided imaging, component loosening could have led to micro and macro-motion of the left knee joint implants which would place increased stress on the mcl.Alternatively, intraoperative preservation or post-operative ligament trauma cannot be ruled out as a precipitating event.Although component positioning/valgus presentation (malalignment) are suspect; the definitive clinical root cause of reported ¿catastrophic failure of the mcl¿ cannot be confirmed based on the imaging alone.The patient impact includes the valgus left total knee arthroplasty/malalignment with widening of the medial joint compartment, radiolucencies, suspected micro/macro-motion, reported ¿catastrophic failure of the mcl¿ and revision/conversion to a hinged knee prosthesis.Device batch numbers were not provided; thus, an evaluation of the manufacturing records could not be performed.A review of complaint history for the previous 12 months did not reveal similar events for the listed devices.A review of the instructions for use documents for knee systems revealed that warnings and precautions states that the patient should be warned of surgical risks and made aware of possible adverse effects.The patient should be warned that the implant can become damaged as a result of strenuous activity or trauma.Besides, possible adverse effects section states that temporary or permanent nerve damage can result in pain or numbness of the affected limb.Periodic, long-term follow-up is recommended to monitor the position and state of the prosthetic components, as well as the condition of the adjoining bone.A review of the risk management files revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to these products and event.At this time, we have no evidence to conclude that the products failed to meet any specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should the devices or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.Corrected data: b5, h6 (health effect - clinical code).
 
Event or Problem Description
It was reported that, approximately 2 years after left tkr surgery was performed, the patient experienced a catastrophic failure of the medial collateral ligament.This adverse event was treated by revision surgery on (b)(6) 2026, during which a hinged prosthesis was required.As a result, the gns ii c/r fem size 5 left, gns ii cmt tib size 4 left and the insert were removed.Current health status of patient is unknown.

Brand Name
GNS II C/R FEM SIZE 5 LEFT
Common Device Name
PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
1450 brooks rd.
memphis, TN 38116
5123913905
MDR Report Key24199287
Report Number1020279-2026-00119
Device Sequence Number9624761
Product Code JWH
UDI-Device Identifier03596010205452
UDI-Public3596010205452
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K951987
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2026
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/20/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number71420008
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/09/2026
Supplement Date Received by Manufacturer01/28/2026
02/20/2026
Initial Report FDA Received Date01/28/2026
Supplement Report FDA Received Date01/28/2026
02/20/2026
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
71420166
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age59 YR
Patient SexFemale